Thunderstorm Wind, Orange
- When
- March 10, 1:29 AM EST to 1:34 AM EST
- Where
- Orange County, Greenville
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.350, -74.617
As a line of thunderstorms swept east across the region, scattered severe thunderstorms produced high winds that downed many trees onto power lines at several locations including Greenville, Middletown, and Warwick.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a line of thunderstorms swept east across the region, scattered severe thunderstorms produced high winds that downed many trees onto power lines at several locations including Greenville, Middletown, and Warwick.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 9, 6:30 PM EST, 6 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 630 PM EST SAT MAR 9 2002 DISC: HAVE ISSUED A WIND ADVISORY THROUGH SUN MRNG. BUFKIT DATA ALSO 18Z ETA MODEL SHOWS THE WINDS CUD VRY WELL GET UP TO ADV CRIT THROUGH TNGT AND INTO MOST OF EARLY SUN MRNG. GRAD WILL GET FAIRLY TIGHT AS FRONTL SYS APPROACHES FROM THE WEST. SHWRS ARE STILL NOT HERE...BUT SHD MOVE IN AND CUD GET A BIT HVY AT TIMES. THESE SHWERS WILL BE VRY BRIEF AGAIN SND SHD MOSTLY BE OVER WITH BY DAYBREAK. REST OF THE FCST LKS GD AND DO NOT PLAN ANYOTHER CHGS. ...PREV FCST.... LO PRES MOVG OVR THE WRN GLAKES WL MOV NEWD TO NR JAMES BAY BY 06Z TNT. STG GRADIENT IN ADVANCE OF FNT WL INCRS SRLY/SWRLY WNDS ACRS FA. MDLS SHOWG CDFNT MOVG THRU AOA 06Z TNT. VRY SHARP PCPN CUTOFF AFTR FROPA. THINKG A 3 TO 4 HR PD OF SHWRS...FOLLOWD BY SW SHFTG TO THE W AND INCRG. ALTHO WNDS BTWN 1 TO 3 K FT WL BE 40 TO 60 KT...DO NOT THINK THEY WL MIX DWN...TIL THE WRLY WNDS AND THE CAA BEGINS. SO WL NOT ISSUE NPW FOR WNDS FOR TNT...BUT WL PROBLY NEED ONE FOR SUN. WL LET THE MID SHIFT EVALUATE NEXT RUN. BY 18Z SUN LO HAS MOVD INTO NRN QUEBEC AND CDFNT HAS MOVD INTO THE GLF OF ME. LO CONT TO MOV NNEWD AND OFF INTO THE NATLNTC BY H+54. HI PRES OVR THE SRN PLAINS GRADUALLY BLDS AND MOVS OFF THE MID ATLNTC COASTLINE BY H+60. BY THEN WK LO HAS MOVD INTO THE GLAKES AND CUD KICK UP SOME SCT SHWRS ON TUE. YET ANOTHER FAST MOVG LO MOVS ACRS QUEBC ON LT WED/ERLY THU AND SHUD BE TOO FAR N TO PRODUCE ANY PCPN. WL KEEP GLS UP WNDS WL HOWL AFTR CDFNT. WRKZFP IN AWIPS. EWR 38 44 23 46 / 80 10 0 0 MGJ 33 37 21 41 / 80 10 0 0 DXR 36 39 20 39 / 80 10 0 0 NYC 40 44 27 45 / 80 10 0 0 ISP 37 41 23 42 / 80 10 0 0 GON 36 41 22 42 / 80 20 0 0 .OKX... CT...WIND ADVISORY THRU EARLY SUN MORNING. NJ...WIND ADVISORY THRU EARLY SUN MORNING. NY...WIND ADVISORY THRU EARLY SUN MORNING. MARINE...GALE WARNINGS ALL WATERS...ANZ355-353-350-335-330-338.
NJZ002>006-011-NYZ067>076-101015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1114 PM EST SAT MAR 9 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 300 AM SUNDAY MORNING... IN NEW YORK... KINGS QUEENS NEW YORK RICHMOND BRONX PUTNAM ORANGE ROCKLAND WESTCHESTER IN NEW JERSEY... HUDSON BERGEN PASSAIC UNION ESSEX A VERY STRONG COLD FRONT MOVING THROUGH EASTERN PENNSYLVANIA WILL MOVE RAPIDLY EAST AND INTO NEW JERSEY AND NEW YORK CITY BY AROUND MIDNIGHT. A BAND OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT. VERY STRONG WINDS ARE ALSO OCCURRING WITH THE FRONT. THERE HAVE ALREADY BEEN REPORTS OF WIND DAMAGE WITH THE APPROACH AND PASSAGE OF THE FRONTAL SYSTEM. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH IN AND CLOSE TO THE WATCH AREA. LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Albany radar (KENX), 145 km away, was scanning. The volume nearest the first event began at 06:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284387.